It’s imperative healthcare providers strive to have a conversation with patients when prescribing medication.
As cold and flu season approaches, healthcare professionals should speak to patients about the potential risks of concomitantly taking over-the-counter (OTC) cold and flu medications and OTC/prescription pain relievers and fever reducers, according to Carman Ciervo, DO, Chief Physician Executive at Jefferson Health, New Jersey.
The American Association of Poison Control Centers estimates that in 2016, 30% of unintentional pharmaceutical errors involved double dosing.
“Many Americans don’t consider the potential risks of taking OTC medications such as cold and flu medications, because there is also acetaminophen in prescription pain medications,” Ciervo (pictured) told MD Magazine. “So many of these medications will share the same common compound, in that being acetaminophen. For example, acetaminophen is in more than 500 OTC medications such as Tylenol, Theraflu, DayQuil/NyQuil and then as a physician you’re prescribing it in pain relieving medications, such as Percocet and Vicodin.”
It’s been estimated that 50 million Americans use medicines containing acetaminophen each week. It’s important patients are aware of the medications they take, and are having a conversation with their healthcare provider regarding their prescriptions.
“I think it’s important as healthcare providers to educate patients regarding medications that they are utilizing,” Ciervo noted. “When I see patients in the office at all times, but especially during cold and flu season, I’m asking them what other medications they’re taking. And I specifically say ‘Let me know the OTC medications that you’re taking as well as any supplements that you’re taking.’ It’s an important concern that we have nowadays too, supplement medications patients may be taking."
It’s not uncommon to double dose especially since several of the same medications contain similar active ingredients. Be sure to carefully read and follow the Drug Fact labels, as they can have serious consequences for patients’ health. Remind patients to check the active ingredients and dosing instructions, then compare them against all medicines they’re concurrently taking.
“So double dosing, taking more than one medication with the same active ingredient, is easy to do if the patient is not aware of what’s in the medications or it hasn’t been explained to them, and it can lead to serious health consequences. It can have effects on the liver, when taking in not the proper prescribed dosage,” Ciervo explained.
Ensure patients understand the risks and side effects of taking similar medications like an OTC pain reliever, sleep aid, fever reducer or cold and flu medication, especially during cold and flu season, and that the risks for taking a medicine that contains a non-steroidal anti-inflammatory drug such as ibuprofen or naproxen sodium differ from OTC cold and flu medications, and may increase the risk of severe stomach bleeding.
For patients enduring chronic pain who take pain medication daily, remind them to check with you or another healthcare provider with questions. Explain to patients it's important to know the correct dosage and timing, not taking more than the daily limit.
William Schaffner, MD, Medical Director, National Foundation for Infectious Diseases, also commented on the significance of carefully avoiding double dosing of OTC cold/flu and pain medications.
"It’s important that healthcare providers are aware of what’s contained in medications and imperative to have the conversation, especially because I think we can prevent inadvertent errors with all OTC medicines specifically acetaminophen, because there’s quite a few products that it’s contained in," Ciervo said.
In addition to double dosing, many adults fail to consider that the OTC medicine that was right for them in the past, may not be the best choice for them now since current health conditions, age and other medicines can change how an OTC affects patients.